Pigment International

CASE REPORT
Year
: 2016  |  Volume : 3  |  Issue : 1  |  Page : 40--42

Bleomycin-induced flagellate hyperpigmentation: A case report with review of literature


Dibyendu Basu1, Indrashis Podder1, Anupam Das2,  
1 Department of Dermatology, Medical College and Hospital, Kolkata, West Bengal, India
2 Department of Dermatology, KPC Medical College and Hospital, Kolkata, West Bengal, India

Correspondence Address:
Dr. Anupam Das
Building - “Prerana,” 19, Phoolbagan, Kolkata - 700 086, West Bengal
India

Abstract

Bleomycin is a commonly used chemotherapeutic agent for lymphomas, germ cell tumors, and malignant pleural effusions. Although the pulmonary toxicity of bleomycin is well reported; the cutaneous side effects are relatively uncommon, ranging from generalized hyperpigmentation, sclerodermoid changes, erythema multiforme, and gangrene to flagellate dermatosis. Here, we report a characteristic but relatively rare side effect of flagellate dermatitis, which developed secondary to bleomycin in a 28-year-old gentleman suffering from Hodgkin's lymphoma after two cycles of treatment with adriamycin, bleomycin, vinblastine, dacarbazine regimen.



How to cite this article:
Basu D, Podder I, Das A. Bleomycin-induced flagellate hyperpigmentation: A case report with review of literature.Pigment Int 2016;3:40-42


How to cite this URL:
Basu D, Podder I, Das A. Bleomycin-induced flagellate hyperpigmentation: A case report with review of literature. Pigment Int [serial online] 2016 [cited 2022 May 26 ];3:40-42
Available from: https://www.pigmentinternational.com/text.asp?2016/3/1/40/184260


Full Text

 Introduction



Flagellate hyperpigmentation is a relatively uncommon cutaneous adverse effect of systemic bleomycin. Although harmless in nature, it is often a cosmetic concern for the patients. We report here a case of bleomycin-induced flagellate hyperpigmentation in a 28-year-old gentleman suffering from Hodgkin's lymphoma.

 Case Report



A 28-year-old gentleman suffering from Hodgkin's lymphoma (Stage IIA) presented with generalized, pruritic, scratch-mark like hyperpigmentation over neck, chest, and back since last fortnight; after receiving two cycles of ABVD (doxorubicin, bleomycin, vinblastine, and dacarbazine) chemotherapy regimen. Fifteen days back, he developed generalized pruritus and urticaria. It subsequently progressed into erythematous streaks involving neck, chest, and back; and within 24 h, the lesions became dark colored producing scratch-mark like hyperpigmentation. Hair, nail, and mucosae were spared.

General examination was normal except for the presence of weakness, malaise, and pallor. Cutaneous examination revealed multiple, well-demarcated, nonscaly, linear hyperpigmented streaks over the nape of neck, upper part of chest, upper and lower back [Figure 1] and [Figure 2]. Size of each streak ranged from 5 to 15 mm in width and 5–10 cm in length. Routine blood biochemistry was normal except for the presence of anemia (hemoglobin 8.8 mg/dl). Biopsy was taken from a lesion on the upper back, and histopathological examination (HPE) showed localized hyperactive and enlarged melanocytes along with increased number and size of melanosomes in the basal layer keratinocytes; corroborating with our diagnosis of bleomycin-induced flagellate hyperpigmentation [Figure 3]. Symptomatic treatment with topical corticosteroids and antihistamines relieved his itching; however, pigmentation showed negligible improvement. He has been referred to the Department of Hemato-oncology for consideration of bleomycin sparing regimen for his lymphoma management.{Figure 1}{Figure 2}{Figure 3}

 Discussion



Cutaneous reactions to systemic bleomycin are relatively uncommon when compared to the pulmonary toxicity of this drug. Among the former group, alopecia, stomatitis, buccal ulceration, and hyperpigmentation are commonly seen. Less frequently observed dermatologic complications include erythematous tender macules, nodules and hyperkeratotic plaques on hands, knees, buttocks, and elbows.[1] Rare manifestations include scleroderma-like collagen deposits in the hands, blisters, painful inflammatory nodules on fingers, and erythema multiforme.[2] The streaked pigmentation or “flagellate” pigmentation is a unique side effect of bleomycin therapy which is seen in about 8–22% of cases.[3] Flagellate erythema is also associated with docetaxel, peplomycin (bleomycin derivative), shiitake mushroom dermatitis, dermatomyositis, and adult onset Still's disease.[4]

Based on the clinical picture, our differential diagnoses included dermatitis factitia (involve only accessible areas; not so in our case), dermographism (could not be elicited), poison ivy (no exposure history and no vesicles), dermatomyositis, and adult-onset Still's disease (other features were absent). Furthermore, the HPE clinched the diagnosis in our favor.

The temporal association with bleomycin in our case also supported our diagnosis. It can vary from 2 to 4 cycles of bleomycin-containing chemotherapy regimen. Vennepureddy et al.[5] reported similar side effect after 2 cycles of ABVD. In our case also, the cutaneous adverse effect was produced after 2 cycles of ABVD regimen with 180 units cumulative dose of bleomycin.

Bleomycin causes adverse cutaneous reactions in about 50% of treated patients. In comparison to other bodily tissues, the skin demonstrates decreased activity of hydrolases required for the inactivation of bleomycin which explains the increased concentration of the drug in cutaneous tissue and the corresponding prevalence of dermatologic complications after systemic treatment.[6]

The exact pathogenesis of bleomycin-induced pigmentation remains obscure although several hypotheses have been proposed: (1) Leakage of the drug due to scratching, (2) increased induction in size and activity of melanocytes and melanosomes, and (3) altered pigment maturation leading to enhanced distribution of pigment to horny layers.[7] Flagellate erythema is a specific reaction to bleomycin therapy, which occurs in susceptible individuals independently of dose, route of administration, and type of malignant disease treated.[8] No specific treatment is available for bleomycin-induced flagellate dermatitis. Treatment includes cessation of bleomycin therapy (after proper risk-benefit analysis), topical or systemic corticosteroids, and oral antihistamines. In our patient, we used topical corticosteroids with antihistamines. Although the eruption is self-limiting,[6] it can reoccur if therapy with bleomycin is re-challenged. In most of the cases, residual hyperpigmentation is an unavoidable sequela.[9] This pigmentation usually fades gradually over a period of several months after cessation of the offending drug.[10] In our case, patch-test or re-challenge with bleomycin could not be performed as patient refused.

Unique clinical presentation, temporal relation with bleomycin and corroborating HPE confirmed our diagnosis. This case has been presented to highlight the unique cutaneous side effect of bleomycin with its histopathological correlation.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. Oxford: Blackwell Science Ltd; 2010. p. 75.126.
2Susser WS, Whitaker-Worth DL, Grant-Kels JM. Mucocutaneous reactions to chemotherapy. J Am Acad Dermatol 1999;40:367-98.
3Ziemer M, Goetze S, Juhasz K, Elsner P. Flagellate dermatitis as a bleomycin-specific adverse effect of cytostatic therapy: A clinical-histopathologic correlation. Am J Clin Dermatol 2011;12:68-76.
4Yamamoto T, Nishioka K. Flagellate erythema. Int J Dermatol 2006;45:627-31.
5Vennepureddy A, Siddique MN, Odaimi M, Terjanian T. Bleomycin-induced flagellate erythema in a patient with Hodgkin's lymphoma – A case report and review of literature. J Oncol Pharm Pract 2015. pii: 1078155215580468. [Epub ahead of print].
6Abess A, Keel DM, Graham BS. Flagellate hyperpigmentation following intralesional bleomycin treatment of verruca plantaris. Arch Dermatol 2003;139:337-9.
7Grynszpan R, Niemeyer-Corbellini JP, Lopes MS, Ramos-e-Silva M. Bleomycin-induced flagellate dermatitis. BMJ Case Rep 2013;2013. pii: Bcr2013009764.
8Khmamouche MR, Debbagh A, Mahfoud T, Aassab R, Lkhoyaali S, Ichou M, et al. Flagellate erythema secondary to bleomycin: A new case report and review of the literature. J Drugs Dermatol 2014;13:983-4.
9Appaji L, Reddy CV, Aruna Kumari BS, Padma M. Flagellate erythema induced by bleomycin toxicity. Indian J Med Paediatr Oncol 2013;34:334.
10Ibrahimi OA, Anderson RR. Images in clinical medicine. Bleomycin-induced flagellate hyperpigmentation. N Engl J Med 2010;363:e36.